Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 106, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2002, 4:15 PM CDT for Clarke County, Madison County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 4:15 PM CDT (21:15 UTC)
- Expired
- Jun 12, 2002, 5:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Clarke County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 63 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:25 PM CDT | Hail 0.88 | Truro, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2034 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- -0.5
- Supercell composite
- -2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 122115 SVRDSM IAC039-121-122200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 414 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLARKE COUNTY IN SOUTH CENTRAL IOWA SOUTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA * UNTIL 500 PM CDT * AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST PERU...OR ABOUT 30 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES NORTH OF OSCEOLA AT 430 PM NEAR WOODBURN AROUND 500 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR SOUTHWESTERN IOWA. JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:35 PM CDT, 40 minutes earlier.
Area forecast discussion, Jun 12, 3:35 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUN 12 2002 ACTIVE WEATHER STARTING TO PICK UP OVER THE CWA SO I AM GOING OT KEEP THIS SHORT. SLOW MOVING FRONT HAS BECOME PROBLEMATIC OVER THE CWA. THE ATMOSPHERE IS JUICED ALONG AND SOUTH OF THE BOUNDARY. LOW LEVEL FLOW WL INCRS THIS EVNEING AND INTERACT WITH BOUNDARIES LAID OUT FROM YESTERDAYS CONVECTION AND THE FRONT. IN ADDITION STRONG WIND ALOFT WILL AID IN SUSTAINING THUNDERSTORMS OVER THE CWA AND HELP THEM TO INTENSIFY. A SHORT WAVE OVER THE PLAINS WILL PUSH ACROSS THE CWA THIS EVENING. STORMS WILL INCREASE OVR MAINLY THE SRN CWA THIS EVENING...SOUTH OF THE FRONT. HAIL AND WIND APPEARS TO BE THE MAIN THREAT BUT WE HAVE BEEN NOTICING SOME ROTATION AT SPIN UP SO SOME LAND SPOUT TYPE ACTIVITY CANNOT BE RULED OUT. THE MODELS DO FORECAST THE UPR LOW OVR MT TO PUSH E AND SINK SE AS IT DOES THIS. THIS WILL PUSH THE BOUNDARY SOUTH OF THE CWA OVERNIGHT AND END THE PRECIP. HEAVY RAINS A POSSIBILITY MAINLY SE SECTIONS BUT STORMS SHOULD MOVE FAST ENOUGH TO HOLD OFF ANY WIDESPREAD FLASH FLOOD THREAT. QUIET AND COOL WEATHER AFTER TONIGHT AS HIGH BUILDS INTO THE CWA. NEXT CHANCE OF PRECIP COMES LATE SUNDAY BUT THERE IS NOT GOOD CONTINUITY IN THE MODELS WITH THE EXTENDED. THE MODELS WANT TO MAKE THE PATTERN MORE PROGRESSIVE AND THAT JUST HASNT BEEN THE CASE IN THE PAST NOT IS IT COMMON FOR THIS TIME OF YEAR. AS A RESULT I HAVE TRIED TO FINE TUNE THE PRECIP TIMING. .DSM...NONE FAB
In the hours before
Special weather statement, Jun 12, 1:08 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 108 PM CDT WED JUN 12 2002 .A STATIONARY FRONT WILL REMAIN IN PLACE FROM SOUTHWEST IOWA INTO NORTHEAST IOWA TODAY...BEFORE MOVING EAST OF THE STATE OVERNIGHT. MOISTURE AND INSTABILITY ARE IN PLACE ACROSS THE STATE...FAVORING THUNDERSTORM DEVELOPMENT...BUT SURFACE WINDS ARE LIGHT. MEANWHILE...THUNDERSTORMS WERE DEVELOPING OVER NEBRASKA DURING THE EARLY AFTERNOON. THESE STORMS ARE LIKELY TO EXPAND AND MOVE INTO IOWA LATER THIS AFTERNOON AND EVENING...CARRIED EAST BY MODERATE WINDS ALOFT. ADDITIONAL STORMS COULD BREAK OUT ACROSS THE SOUTHERN TWO THIRDS OF IOWA...FROM MID AFTERNOON ON. SEVERE THUNDERSTORM WATCHES MAY BE ISSUED ACROSS ADDITIONAL PORTIONS OF CENTRAL IOWA LATER THIS AFTERNOON AND EVENING. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100- AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON... ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 903 AM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND EVENING LARGE HAIL (3/4+) LOW THIS AFTERNOON AND EVENING FLASH FLOODING LOW THIS AFTERNOON AND EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW AFTER 3PM TONIGHT... LOW UNTIL 10PM THURSDAY... NOT EXPECTED IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 903 AM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND TONIGHT LARGE HAIL (3/4+) LOW THIS AFTERNOON AND TONIGHT FLASH FLOODING LOW THIS AFTERNOON AND TONIGHT * SPOTTER ACTIVATION OUTLOOK TODAY... LOW AFTER 3PM TONIGHT... LOW UNTIL MIDNIGHT THURSDAY... NOT EXPECTED JUNGBLUTH ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, Jun 12, 3:18 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT WED JUN 12 2002 .A WEAK FRONTAL BOUNDARY IN SOUTHERN IOWA WILL FOCUS THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS. A VERY UNSTABLE ENVIRONMENT AND STRONG WINDS ALOFT ARE SUFFICIENT TO SUSTAIN STRONG TO SEVERE THUNDERSTORMS. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS...BUT AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. OTHER STORMS IN EASTERN NEBRASKA WILL MOVE INTO WESTERN AND CENTRAL IOWA THIS EVENING. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100- AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON... ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 318 PM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND EVENING LARGE HAIL (3/4+) LOW THIS AFTERNOON AND EVENING FLASH FLOODING LOW THIS AFTERNOON AND EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW AFTER 5 PM TONIGHT... LOW UNTIL MIDNIGHT THURSDAY... NOT EXPECTED IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 318 PM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND TONIGHT LARGE HAIL (3/4+) LOW THIS AFTERNOON AND TONIGHT FLASH FLOODING LOW THIS AFTERNOON AND TONIGHT * SPOTTER ACTIVATION OUTLOOK TODAY... LOW REST OF THIS AFTERNOON TONIGHT... LOW THROUGH MIDNIGHT THURSDAY... NOT EXPECTED KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:34 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 41 min |
| Jun 12, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 31 min |
| Jun 12, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 32 min |
| Jun 12, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jun 12, 5:50 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| Jun 12, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 40 min |
| Jun 12, 5:54 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 36 min |
| Jun 12, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 31 min |
| Jun 12, 6:35 PM CDT | Flash Flood Warning | DMX | Dallas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.